Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 46, NWS Milwaukee, WI

July 17, 2007Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 17, 2007, 10:52 PM CDT for Lafayette County, Wisconsin. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2007, 10:52 PM CDT (03:52 UTC)
Expired
Jul 17, 2007, 11:15 PM CDT
In force
23 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Lafayette County, WI

The radar

The Quad Cities radar (KDVN), 127 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 9:31 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-337 J/kg
Mixed-layer LCL
1823 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 180352
SVRMKX
WIC065-180415-
/O.NEW.KMKX.SV.W.0046.070718T0352Z-070718T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1052 PM CDT TUE JUL 17 2007

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN AND EASTERN LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 1115 PM CDT

* AT 1052 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ARGYLE...OR ABOUT 7 MILES EAST OF
  DARLINGTON...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOODFORD AND 6 MILES NORTH OF SOUTH WAYNE BY 1100 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4281 9013 4251 9043 4251 8984 4281 8983

$$

BORGHOFF
2 follow-up statements
000 
WWUS53 KMKX 180402
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1101 PM CDT TUE JUL 17 2007

WIC065-180415-
/O.CON.KMKX.SV.W.0046.000000T0000Z-070718T0415Z/
LAFAYETTE-
1101 PM CDT TUE JUL 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT 
FOR SOUTHERN AND EASTERN LAFAYETTE COUNTY...

AT 1101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 
LAMONT TO WOODFORD TO GRATIOT...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WOODFORD BY 1105 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4281 9013 4251 9043 4251 8984 4281 8983

$$

BORGHOFF
000 
WWUS53 KMKX 180410
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1110 PM CDT TUE JUL 17 2007

WIC065-180418-
/O.EXP.KMKX.SV.W.0046.000000T0000Z-070718T0415Z/
LAFAYETTE-
1110 PM CDT TUE JUL 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN AND EASTERN 
LAFAYETTE COUNTY EXPIRES AT 1115 PM CDT...

THE THUNDERSTORM THAT QUICKLY PULSED TO SEVERE LIMITS HAS WEAKENED 
SIGNIFICANTLY...THEREFORE THE SEVERE THUNDERSTORM WARNING WILL 
EXPIRE AT 1115 PM.

ADDITIONAL THUNDERSTORMS ARE EXPECTED OVERNIGHT...SOME STORMS MAY 
AGAIN BECOME SEVERE.

LAT...LON 4281 9013 4251 9043 4251 8984 4281 8983

$$

BORGHOFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:15 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 17, 9:15 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
915 PM CDT TUE JUL 17 2007

FORECAST FOCUS ON CONVECTIVE POTENTIAL THROUGH WEDNESDAY NIGHT.

LATEST WATER VAPOR IMAGERY INDICATED VORTICITY MAXIMUM OVER
NORTHERN WISCONSIN...HELPING TO PRODUCE ISOLATED CONVECTION THERE.
IN ADDITION...ANOTHER VORTICITY MAXIMUM WAS LOCATED OVER EASTERN
NORTH DAKOTA AND NORTHEAST SOUTH DAKOTA...PERHAPS ASSOCIATED WITH
SHOWERS AND ISOLATED STORMS IN SOUTHERN MINNESOTA AND NORTHERN
IOWA.

AT THE SURFACE...WEAK QUASI-STATIONARY BOUNDARY WAS LOCATED FROM
LOW IN NORTHERN PLAINS EAST ACROSS FAR SOUTHERN MINNESOTA AND INTO
SOUTHERN WISCONSIN.

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.

MAIN ISSUE IS IF AND WHEN CONVECTION WILL AFFECT THE FORECAST AREA
TONIGHT THROUGH WEDNESDAY NIGHT.

CURRENT INDICATIONS ARE THAT THE CAP IS WEAKENING AND THUNDERSTORMS
WILL SOON DEVELOP ACROSS SOUTHWEST WISCONSIN.  ECHO TOPS ARE RISING
TO NEAR 60 THSDT FT ALREADY.

SHORT RANGE MODELS INDICATING ANOTHER MCS SHOULD FORM IN THE
SOUTHERN MINNESOTA/NORTHERN IOWA AREA ALONG THE BOUNDARY
THERE...AND THEN TRACK INTO SOUTHERN WISCONSIN/NORTHERN ILLINOIS
AREA LATE THIS EVENING AND OVERNIGHT PER 850-300MB MEAN WIND
VECTORS. NAM AND GFS BOTH SEEM TO HAVE BETTER TIMING AND PLACEMENT
AGREEMENT WITH THIS SCENARIO THAN YESTERDAY. NAM AND GFS BOTH SHOW
LOW LEVEL WARM AIR ADVECTION...FRONTOGENESIS...AND MOISTURE
POOLING OVER SOUTHERN WISCONSIN TONIGHT.

MEAN LAYER CAPE OF 1000 TO 2000 J/KG LATE THIS AFTERNOON BECOMES
ELEVATED TONIGHT...AND INCREASES TO OVER 2000 J/KG. DEEP LAYER
SHEAR EXPECTED TO BE IN THE 30 TO 40 KNOT RANGE. STABLE LAYER
EXPECTED TO BE FAIRLY SHALLOW...LESS THAN 1000 FEET...SO DOWNBUST
WIND POTENTIAL IS ENHANCED. GIVEN THESE VALUES...CAN/T RULE OUT SOME
SEVERE WEATHER WITH AN MCS TONIGHT.

WILL GO WITH LIKELY POPS IN THE SOUTHWEST AND FAR
SOUTH...TAPERING TO CHANCE TO THE NORTHEAST. PRECIPITABLE WATER
VALUES OF 1.50 TO 1.75 INCHES ALSO LEAD TO LOCALLY HEAVY RAINFALL
WITH ANY STORMS. WILL ALSO MENTION AREAS OF FOG AFTER
MIDNIGHT...WITH LIGHT WINDS AND MID 60S DEW POINTS BELOW SHALLOW
TEMPERATURE INVERSION.

SURFACE AND LOW LEVEL FEATURES TO REMAIN IN THE SOUTHERN WISCONSIN
VICINITY FOR WEDNESDAY AND WEDNESDAY NIGHT. SIMILAR INSTABILITY
AND SHEAR PARAMETERS EXIST DURING THE DAY...SO SEVERE WEATHER
POSSIBLE AGAIN. WILL MAINTAIN HIGH CHANCE POPS FOR NOW...AS NAM
AND GFS DIFFER SOME WITH TIMING AND PLACEMENT OF QPF AND POTENTIAL
MCS.

BOUNDARY MOVES SOUTH OF WISCONSIN AS A COLD FRONT ON
THURSDAY...WITH COLD AIR ADVECTION USHERING IN COOLER AND DRIER
AIR BY THURSDAY NIGHT. WILL KEEP CHANCE POPS FOR THURSDAY FOR
NOW...WITH VORTICITY MAXIMUM PROPAGATING THROUGH THE REGION.

.LONG TERM...FRIDAY THROUGH TUESDAY.

MEDIUM RANGE MODELS CONTINUE TO SHOW AN AMPLIFIED UPPER LEVEL
RIDGE OVER THE CENTRAL CONUS AND CANADA 12Z FRIDAY THROUGH 00Z
SUNDAY...BETWEEN TROUGHS OVER THE PACIFIC NORTHWEST AND THE
NORTHEAST CONUS. ECMWF THEN FORMS A WEAK CUTOFF LOW OVER THE OHIO
VALLEY AT 00Z MONDAY...WHICH SEEMS BOGUS COMPARED TO THE MORE
REALISTIC TROUGH OVER THE NEW ENGLAND STATES ON THE GFS. UPPER
RIDGE CONTINUES TO HOLD THROUGH TUESDAY.

AT THE SURFACE...LARGE HIGH PRESSURE MOVES SLOWLY SOUTHEAST
THROUGH THE WESTERN GREAT LAKES REGION OVER THE WEEKEND...WITH
RIDGE HOLDING THROUGH TUESDAY. SO...THIS PERIOD LOOKS DRY. GRADUAL
WARM AIR ADVECTION DURING PERIOD SHOULD LEAD TO WARMER
TEMPERATURES AS WELL.

&&

.AVIATION...AREAS OF MVFR CIGS ACROSS SRN WI SHOULD CONTINUE TO
ERODE THIS AFTERNOON DUE TO DAYTIME HEATING. OTHERWISE...A
STATIONARY FRONT EXTENDS FROM SRN MN EWD INTO SRN WI THIS AFTERNOON
WITH A NW TO SE ARC OF TSTORMS ALONG THE MS RIVER IN IA. THESE
STORMS MAY AFFECT SW WI FOR A TIME THROUGH LATE AFTERNOON BUT SHOULD
DRIFT INTO NRN IL AFTERWARD. A COMPLEX OF TSTORMS WILL DEVELOP ALONG
THE FRONT THIS EVENING OVER SRN MN AND NRN IA AND THEN MOVE E-SEWD
ACROSS SRN WI AND/OR NRN IL. TIMING OF TSTORMS IS DIFFICULT TO
DETERMINE BUT BEST ESTIMATE IS FROM 0400 UTC TO 1000 UTC. BEFORE AND
AFTER TSTORM COMPLEX MOVES ACROSS THE AREA...MVFR FOG AND AREAS OF
MVFR CIGS MAY DEVELOP DUE TO LIGHT WINDS AND HIGH SURFACE MOISTURE.
IN ADDITION...LOCAL IFR VSBYS AND CIGS MAY DEVELOP IN WAKE OF TSTORM
COMPLEX DUE TO ADDITIONAL MOISTURE FROM RAINFALL AND CONTINUED LIGHT
WINDS. FROM 1500 TO 1700 UTC ON WED...THE MAJORITY OF LOWER CIGS AND
VSBYS SHOULD ERODE WITH VFR CONDITIONS EXPECTED. HOWEVER...THE
STATIONARY FRONT WILL REMAIN OVER NRN IL AND/OR SRN WI WITH MORE
TSTORM DEVELOPMENT IN THE AFTERNOON OVER THE AREA.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WOOD/GEHRING
Hazardous weather outlook, Jul 17, 8:30 PM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
830 PM CDT TUE JUL 17 2007

WIZ046-047-051-052-056>060-062>072-181000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
830 PM CDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT
THUNDERSTORMS WILL BE LIKELY TONIGHT. THERE IS A SLIGHT RISK OF
SEVERE STORMS WEST OF A LINE FROM FOND DU LAC TO NEAR LAKE GENEVA.
THE PRIMARY THREAT WILL BE LARGE HAIL. DAMAGING WINDS ARE ALSO
POSSIBLE. SOME OF THE STORMS WILL PRODUCE HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FRONTAL BOUNDARY EXPECTED TO SET UP ACROSS SOUTHERN WISCONSIN
WILL RESULT IN PERIODS OF THUNDERSTORMS WEDNESDAY AND THURSDAY.
THERE IS A SLIGHT RISK OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING
WINDS ON WEDNESDAY. ADDITIONALLY...HEAVY RAINS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN WEDNESDAY AND
WEDNESDAY NIGHT.

LMZ643>646-665-181000-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
830 PM CDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME LIKELY TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY
NIGHT. SOME OF THE THUNDERSTORMS MAY PRODUCE WIND GUSTS OF 35 KNOTS
OR MORE MAINLY WEDNESDAY AND WEDNESDAY NIGHT.

WINDS AND WAVES MAY REACH SMALL CRAFT ADVISORY LEVELS ON FRIDAY.

HENTZ
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jul 17, 10:00 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1000 PM CDT TUE JUL 17 2007

WIZ046-047-051-052-056>060-062>072-180500-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
1000 PM CDT TUE JUL 17 2007

...SEVERE THUNDERSTORM WATCH IN EFFECT SOUTHWEST OF A LINE FROM
WISCONSIN DELLS...TO MADISON...TO JANESVILLE UNTIL 4 AM CDT...

AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS FROM DECORAH
IOWA...TO PRAIRIE DU CHIEN...TO SHULLSBURG...TO NEAR STOCKTON
ILLINOIS. THIS LINE IS PUSHING SOUTHEAST AROUND 40 MPH.

LARGE HAIL TO 2 INCHES IN DIAMETER...DAMAGING WINDS TO 70
MPH...HEAVY RAIN...AND FREQUENT LIGHTNING ARE POSSIBLE WITH THESE
STORMS. THE TENDENCY FOR THESE STORMS TO TRACK OVER THE SAME
LOCATIONS MAY ALSO PROMOTE FLOODING POTENTIAL. DO NOT DRIVE
VEHICLES THROUGH FLOODED AREAS.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...LOCAL
TELEVISION...OR LOCAL RADIO FOR POSSIBLE WARNINGS AND SUBSEQUENT
STATEMENTS THROUGH TONIGHT.

BORGHOFF
Local storm report, Jul 17, 10:44 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1044 PM CDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HAIL             BELMONT                 42.74N 90.33W
07/17/2007  E0.25 INCH       LAFAYETTE          WI   FIRE DEPT/RESCUE

            HEAVY RAIN AND SMALL HAIL.

&&

HENTZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:39 PM CDTSevere Thunderstorm WarningMKXLafayette66 min
Jul 18, 6:29 PM CDTSevere Thunderstorm WarningMKXLafayette46 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.